Article Text

PDF
General and Risk Management, Patient Safety (including: medication errors, quality control)
Acute hypersensitivity syndrome caused by phenytoin: a case report
  1. A. Escudero Brocal,
  2. G. Marcos Pérez,
  3. F.J. Carod Artal,
  4. M. Mejía Recuero,
  5. L. Martínez Valdivieso,
  6. D. Barreda Hernández
  1. 1Hospital Virgen de la Luz, Pharmacy Department, Cuenca, Spain
  2. 2Hospital Virgen de la Luz, Neurology Department, Cuenca, Spain

Abstract

Background Phenytoin can trigger hypersensitivity syndrome (HS), a rare but potentially fatal complication (incidence of 1:10 000 in new patients).

Purpose To describe a case report of phenytoin HS.

Materials and methods Medical record review and literature search about phenytoin.

Results A 38-year-old man, splenectomised, with a history of seizures after traumatic brain injury. Community treatment was valproic acid (VA): 400–200–500 mg. He was admitted to the intensive care unit presenting with status epilepticus, with normal renal biochemistry and hepatic function. VA level was therapeutic (50.6 mg/l). On admission, he was initially prescribed VA, levetiracetam, propofol and clorazepate, with limited efficacy. Intravenous phenytoin was introduced to treat generalised seizure status. As seizures were controlled and electroencephalography improved significantly, phenytoin was continued orally (100–100–100 mg). Lacosamide treatment (100 mg/day for 2 days then 150 mg/day) was also started. Six days later, he reported generalised rash, fever, liver involvement, and lymphocytosis with normal renal biochemistry. Hepatic function was abnormal, with raised levels of transaminase. Phenytoin level was therapeutic (12.5 mg/l). Physicians requested collaboration from a hospital pharmacist (HP) to identify the cause of the condition. Because phenytoin HS was identified, it was discontinued and high-dose intravenous methylprednisolone and dexchlorpheniramine were initiated. The symptoms of HS responded rapidly to this treatment, with fever reducing, skin rash gradually resolving, transaminase levels becoming normalised and lymphocyte counts within normal ranges. Two days later, the patient was discharged. He has continued with lacosamide treatment (400 mg/day) and the disease is controlled at the moment. This case was reported to Regional Pharmacovigilance Centre.

Conclusions The involvement of a HP can provide all the relevant information for the physician regarding the adverse effects of drugs. In order to prevent future incidents a weekly check is recommended in patients who start treatment with phenytoin.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.